Fungal Infections Complicating Therapy with TNFa Antagonists Infliximab and Etanercept
TNF-aantagonists (Enbrel®, Remicade®) are effective treatments for rheumatoid arthritis and Crohns disease but also have demonstrated immunosuppressive effects that may result in serious opportunistic infections, such as histoplasmosis. Histoplasmosis is an infection transmitted by inhalation following the disturbance of contaminated soil with Histoplasma capsulatum (HC). In the normal individual, HC infection is combated by macrophage driven cytokines, including TNF-a, and suggests that TNF-ainhibitors could significantly increase the risk of developing histoplasmosis in immunocompromised individuals.
Methods: Lee et al (Arthritis & Rheum 46:2265-2570, 2002) reviewed monitoring reports of histoplasmosis associated with infliximab and etanercept identified through July 2001in the Adverse Events Reporting System (AERS), a passive surveillance system which compiles suspected adverse drug reaction reports by health professionals for approved drugs and biologics.
Results: Ten reports of histoplasmosis associated with etanercept (one case) and infliximab (nine cases) through July 2001were identified. All 10 patients resided in areas known to be endemic for HC, namely the Ohio and Mississippi River Valley area. A definitive diagnosis of histoplasmosis was based upon blood cultures and tissue biopsies of lung, liver, and or bone marrow. Each case occurred in states known to be endemic to histoplasmosis. The affected population was characterized as 60% male, with a median age of 43.5 years. All patients received concomitant immunosuppressive therapy (prednisone, methotrexate, and/or azathioprine) in addition to TNF-ainhibitor therapy. Six patients had RA and four patients had Crohns disease. Aggressive antifungal therapy was administered in all cases and resulted in recovery with the exception of one death. Patients who received infliximab presented with symptoms within one week to six months of initial administration of the first dose while the etanercept treated patients presented 11 months after the first dose. The clinical presentation of symptoms included fever, malaise, cough, dyspnea, and interstitial pneumonia by x-ray.
Conclusion: The risk for contracting histoplasmosis in endemic areas for HC appears to be increased by TNF inhibitors, particularly infliximab. The clinical presentation may mimic the signs and symptoms of RA or Crohns disease, thus perhaps delaying the diagnosis. Therefore, vigilance for this potential complication of treatment with TNF inhibitors should be high in patients who reside in endemic area.
Editorial Comment: Macrophage-derived TNF is believed to be important in the killing of HC, as it is for mycobacterium tuberculosis. Therefore, inhibition of this protective mechanism by chronic administration of TNF blockers enhances the risk for HC infection. Since there is no skin test for latent histoplasmosis, as there is for latent Tb, enhanced vigilance in at-risk individuals is important.
These data must also be interpreted with caution, however. Most of the 10 patients were on other immunosuppressives, in addition to a TNF blocker. Also, since we dont know the incidence of HC in individuals with RA or Crohns disease in the absence of TNF blockers, it is hard to say with absolute certainty that the incidence of infections is increased by TNF blockers. However, the authors note that after their initial analysis, 22 more cases of HC in infliximab and etanercept treated patients (through May 31, 2002) were reported, lending further support to an associated risk of HC with treatment with TNF blockers.